Skip to main content
main-content
Top

01-06-2006 | Thyroid | Article

Hypothyroidism-dyskinesia link described

Abstract

Free full text [pdf]

Psychiatrists encourage more research into the links between thyroid dysfunction and the dopaminergic system, on reporting the case of a woman with hypothyroidism and schizophrenia.

Writing in the Journal of Neuropsychiatry and Clinical Neurosciences, the authors explain that hypothyroidism has been associated with subsensitivity of striatal dopamine receptors, and it is known that thyroid hormones potentiate dopaminergic behavior.

However, to their knowledge, there have been no reports relating the development of tardive dyskinesia – involuntary dyskinetic bodily movements – with hypothyroidism in patients using antipsychotic drugs such as clozapine.

In the present report, they therefore describe the treatment of a 47-year old woman who was diagnosed with schizophrenia of 6 years' duration. After the onset of her illness, she was then found to have hypothyroidism, with a thyroid-stimulating hormone level elevated beyond the normal range of 0.4-6 mU/l, to 29 mU/l.

She was then given levothyroxine 100 mcg daily and the antipsychotic drug trifluoperazine 15 mcg daily for 1 year. After a brief period of receiving the antipsychotic agent haloperidol, she was then given clozapine 150 mcg daily.

During this time her positive and negative schizophrenia symptoms improved and her thyroid profile remained normal.

However, 7 months after the onset of clozapine therapy, she then developed a number of abnormal involuntary movements such as dyskinetic movements of the tongue. Because it was thought that levothyroxine could be contributing to these effects, administration of the drug was stopped for 8 weeks, but without any reduction in dyskinesia.

Levothyroxine therapy was then resumed and her thyroid profile returned to normal. Despite trials with other antipsychotics, or reductions or increases in clozapine doses, she continued to exhibit dyskinetic movement patterns.

The investigators, D Mendhekar, from a private practice in Delhi, India, and Harpreet Duggal, from the University of Pittsburgh Medical Center Western Psychiatric Institute and Clinic, Pittsburgh, Pennsylvania, USA, comment: "It would be interesting to explore if the effect of thyroid hormones on the dopaminergic system may contribute toward the appearance of tardive dyskinesia in patients on antipsychotics."

They continue: "Future research into the complex interplay of the dopaminergic system and thyroid dysfunction in the expression of tardive dyskinesia is encouraged."